Advertisement

The Induced Star Partition of Graphs

  • M. A. Shalu
  • S. VijayakumarEmail author
  • T. P. Sandhya
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11394)

Abstract

Given a graph G, we call a partition \((V_1, V_2, \ldots , V_k)\) of its vertex set an induced star partition of G if each induced subgraph \(G[V_i]\) is isomorphic to a \(K_{1,r}\), \(r\ge 0\). In this paper, we consider the problem of partitioning a graph into a minimum number of induced stars and its decision versions. This problem may be viewed as an amalgamation of the well-known dominating set problem and coloring problem. Although this problem coincides with the dominating set problem on \(K_3\)-free graphs, it resembles, in its hardness, the coloring problem on general graphs. We establish the following results: (1) Deciding whether a graph can be partitioned into k induced stars is NP-complete for each fixed \(k\ge 3\) and has a polynomial time algorithm for each \(k\le 2\). (2) It is NP-hard to approximate the minimum induced star partition size within \(n^{1-\epsilon }\) for all \(\epsilon > 0\). (3) The decision version of the induced star partition problem is NP-complete for (a) subcubic bipartite planar graphs, (b) line graphs (a subclass of \(K_{1,r}\)-free graphs (\(r\ge 3\))), (c) \(K_{1,5}\)-free split graphs and (d) co-tripartite graphs. (4) The minimum induced star partition problem has (a) an \(\frac{r}{2}\)-approximation algorithm for \(K_{1,r}\)-free graphs (\(r\ge 2\)) and (b) a 2-approximation algorithms for split graphs.

Keywords

Polynomial time NP-completeness Approximation algorithms 

References

  1. 1.
    van Bevern, R., et al.: Partitioning perfect graphs into stars. J. Graph Theory 85, 297–335 (2017)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Brandstädt, A., Kratsch, D.: On the restriction of some NP-complete graph problems to permutation graphs. In: Budach, L. (ed.) FCT 1985. LNCS, vol. 199, pp. 53–62. Springer, Heidelberg (1985).  https://doi.org/10.1007/BFb0028791CrossRefGoogle Scholar
  3. 3.
    Cockayne, E.J., Goodman, S., Hedetniemi, S.T.: A linear algorithm for the domination number of a tree. Inf. Process. Lett. 4, 41–44 (1975)CrossRefGoogle Scholar
  4. 4.
    Corneil, D.G., Perl, Y.: Clustering and domination in perfect graphs. Discret. Appl. Math. 9, 27–39 (1984)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Ćustić, A., Klinz, B., Woeginger, G.J.: Geometric versions of the three-dimensional assignment problem under general norms. Discret. Optim. 18, 38–55 (2015)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Dor, D., Tarsi, M.: Graph decomposition is NP-complete: a complete proof of Holyer’s conjecture. SIAM J. Comput. 26(4), 1166–1187 (1997)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Duginov, O.: Partitioning the vertex set of a bipartite graph into complete bipartite subgraphs. Discret. Math. Theor. Comput. Sci. 16(3), 203–214 (2014)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Farber, M., Keil, J.M.: Domination in permutation graphs. J. Algorithms 6, 309–321 (1985)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Garey, M.R., Johnson, D.S.: Computers and Intractability; A Guide to the Theory of NP-Completeness. W. H. Freeman & Co., New York (1990)zbMATHGoogle Scholar
  10. 10.
    Kann, V.: On the approximability of NP-complete optimization problems. Ph.D. thesis, Department of Numerical Analysis and Computing Science, Royal Institute of Technology, Stockholm (1992)Google Scholar
  11. 11.
    Kelmans, A.K.: Optimal packing of induced stars in a graph. Discret. Math. 173, 97–127 (1997)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Kirkpatrick, D.G., Hell, P.: On the completeness of a generalized matching problem. In: Lipton, R., Burkhard, W., Savitch, W., Friedman, E., Aho, A. (eds.) (STOC 1978) 10th ACM Symposium on Theory of Computing, pp. 240–245 (1978)Google Scholar
  13. 13.
    Maffray, F., Preissmann, M.: On the NP-completeness of the k-colorability problem for triangle-free graphs. Discret. Math. 162, 313–317 (1996)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Monnot, J., Toulouse, S.: The path partition problem and related problems in bipartite graphs. Oper. Res. Lett. 35, 677–684 (2007)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Müller, H., Brandstädt, A.: The NP-completeness of Steiner Tree and Dominating Set for chordal bipartite graphs. Theoret. Comput. Sci. 53, 257–265 (1987)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Pantel, S.: Graph packing problems. M.Sc. Thesis, Simon Fraser University (1998)Google Scholar
  17. 17.
    Vazirani, V.V.: Approximation Algorithms. Springer, Heidelberg (2001).  https://doi.org/10.1007/978-3-662-04565-7CrossRefzbMATHGoogle Scholar
  18. 18.
    West, D.B.: Introduction to Graph Theory, 2nd edn. Prentice-Hall, Upper Saddle River (2000)Google Scholar
  19. 19.
    Yuan, J., Wang, Q.: Note: partitioning the vertices of a graph into induced matchings. Discret. Math. 263, 323–329 (2003)CrossRefGoogle Scholar
  20. 20.
    Zuckerman, D.: Linear degree extractors and the inapproximability of Max Clique and Chromatic Number. Theory Comput. 3, 103–128 (2007)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Indian Institute of Information Technology, Design and Manufacturing (IIITDM), KancheepuramChennaiIndia
  2. 2.Department of ComputingThe Hong Kong Polytechnic UniversityKowloonHong Kong

Personalised recommendations